Constipation refers to having less than three bowel movements per week. There are many reasons for constipation, but this bowel problem typically comes from something you've ingested.
A variety of different supplements are known to cause gut issues. Given the popularity of supplements among Americans, it's likely that a supplement may be causing your constipation.
The minerals and vitamins that cause constipation include iron, calcium and vitamin D. This means that a multivitamin or prenatal vitamin may also be causing your gut issues.
Minerals That Cause Constipation
According to a March 2013 study in JAMA Internal Medicine, mineral-based multivitamins are the most commonly consumed supplements among American adults. Mineral-based multivitamins can contain a range of vitamins and minerals, but typically include minerals like iron and zinc. Mineral-based multivitamins designed for older adults typically contain less iron and more calcium.
Not all minerals are likely to cause gastrointestinal problems. However, two of the main minerals found in mineral-based multivitamin supplements can cause constipation: calcium and iron. The Cleveland Clinic recommends not taking both of these supplements at the same time.
Iron is an essential nutrient that is important for your immune system and the health of your blood, while calcium is essential for neuromuscular function and bone health. Given the importance of these nutrients for good health, it probably comes as no surprise that both are commonly consumed as stand-alone supplements too.
Constipation Caused by Iron Supplements
The National Institutes of Health recommend that adult men consume 8 milligrams of iron per day, while most adult women should consume 18 milligrams per day. Iron typically comes from two main sources: animal products (including seafood) and plant-based sources. Iron that comes from meat products and seafood is called heme iron, while plant-based products and fortified foods contain non-heme iron.
Although non-heme iron is in a wider variety of food products, heme iron is more easily absorbed by the body. Most people can easily get their daily recommended amount of iron from the foods they eat. However, this may not be the case for people who are vegan and vegetarian and consume exclusively non-heme iron.
This type of iron is so poorly absorbed by the body that the National Institutes of Health recommend 1.8 times more of the recommended daily allowance for people who consume only non-heme iron.
Vegans and vegetarians may choose to take supplements to make sure they're getting enough of this essential nutrient. Other people who may not get enough iron regularly include frequent blood donors, pregnant women, women with heavy menstrual cycles and people with gastrointestinal issues.
Unfortunately, when you take iron as a stand-alone supplement, you're often taking large amounts. High doses of iron (45 milligrams per day or more) are well-known for causing gastrointestinal side effects like constipation. If your iron supplements are making you feel constipated, you may need to start by decreasing the amount of iron you're consuming each day. You may also want to avoid iron supplements made from ferrous or ferric salts.
- Heme iron polypeptides
- Carbonyl iron
- Iron amino-acid chelates
- Polysaccharide-iron complexes
Constipation Caused by Calcium Supplements
According to the National Institutes of Health, most adults need between 1,000 milligrams and 1,200 milligrams of calcium each day. Older adults need more calcium than younger adults.
If you're experiencing constipation after taking calcium supplements, you may need to stay away from supplements made from calcium carbonate. Instead, try supplements made from calcium citrate, as this form of calcium is known to cause fewer gut-related issues.
If you're already taking calcium citrate and experiencing constipation, you can also try spreading out the amount of calcium you take throughout the day. Taking your supplement alongside meals (particularly fiber-rich meals) may also help relieve your symptoms.
Vitamins That Cause Constipation
While vitamin consumption can cause gastrointestinal side effects, there aren't many vitamins that cause constipation. The Mayo Clinic lists vitamin D as one can cause constipation, but only when consumed in excess of 4,000 IU per day.
The most common types of vitamins that might cause this gastrointestinal problem are multivitamins or prenatal vitamins. However, both of these types of supplements are more than just vitamins. For example, prenatal vitamins typically contain folic acid, calcium, iron and vitamin D, but may also contain other nutrients, like vitamin A, vitamin C, vitamin E, copper and zinc. According to the Mayo Clinic, it's typically the iron in prenatal vitamins that causes constipation.
If you're experiencing constipation after taking a multivitamin or prenatal vitamin, you can usually alleviate your symptoms by:
- Drinking more fluids, especially water
- Eating foods that are rich in fiber
- Performing more regular physical activity
- Using stool softeners
Supplement Ingredients That Cause Constipation
A variety of ingredients that are typically used in weight loss supplements also cause constipation. Many of these ingredients are found in commonly consumed foods, like shellfish or meat products. Some are commonly consumed foods that cause constipation, while others are essential nutrients. For example, calcium is also integrated into certain weight loss supplements because it can decrease the body's absorption of fat.
According to the National Institutes of Health, supplement ingredients that may cause constipation include:
- Chitosan, which attaches to dietary fats in the digestive tract and removes it from the body.
- Chromium, which increases muscle mass, promotes fat loss and reduces hunger.
- Conjugated linoleic acid, which promotes the breakdown of fats as well as the body's fat cells.
- Glucomannan, which promotes feelings of fullness and delays digestion.
- Green tea (Camellia sinensis), which increases the amount of energy you use and reduces fat formation.
If you can't seem to find the reason for your constipation, you may want to consider talking to your doctor. Constipation can be a sign of a serious problem and is considered chronic when it goes on for three months or more.
- Mayo Clinic: "Constipation"
- NIH: "Dietary Supplements for Weight Loss Fact Sheet for Health Professionals"
- Mayo Clinic: "Prenatal Vitamins: Why They Matter, How to Choose"
- NIH: "Calcium: Fact Sheet for Health Professionals"
- NIH: "Iron: Fact Sheet for Health Professionals"
- Cleveland Clinic: "Increasing Iron in Your Diet"
- NIH: "Multivitamin/Mineral Supplements Fact Sheet for Consumers"
- JAMA Internal Medicine: "Why US Adults Use Dietary Supplements"
- Mayo Clinic: "Vitamin D"